Alert archive / Louisiana / Flash Flood Warnings in 2008

Flash Flood Warning 74, NWS Jackson, MS

August 12, 20084 parishes in Louisiana

NWS Jackson, MS issued this flash flood warning at Aug 12, 2008, 5:57 AM CDT for 4 parishes in Louisiana. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2008, 5:57 AM CDT (10:57 UTC)
Expired
Aug 12, 2008, 10:00 AM CDT
In force
4 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties East Carroll Parish, LA, Morehouse Parish, LA, Richland Parish, LA, West Carroll Parish, LA

The radar

The Jackson/Brandon,MS radar (KDGX), 168 km from the middle of the area, began a volume at 10:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 6:40 AM CDTFLASH FLOODBastrop, LANUMEROUS REPORTS OF FLOODED ROADS...MOREHOUSE PARISH SO
Aug 12, 8:30 AM CDTFLASH FLOODBastrop, LASEVERAL FOODS IN THE BASTROP AREA UNDER WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 11.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2008-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 812 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2008-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
812 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
676 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 121057
FFWJAN
LAC035-067-083-123-121500-
/O.NEW.KJAN.FF.W.0074.080812T1057Z-080812T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
557 AM CDT TUE AUG 12 2008

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CARROLL PARISH IN NORTHEAST LOUISIANA...
  THIS INCLUDES THE CITIES OF...TRANSYLVANIA...LAKE PROVIDENCE...
  MOREHOUSE PARISH IN NORTHEAST LOUISIANA...
  THIS INCLUDES THE CITY OF BASTROP...
  RICHLAND PARISH IN NORTHEAST LOUISIANA...
  WEST CARROLL PARISH IN NORTHEAST LOUISIANA...

* UNTIL 1000 AM CDT

* AT 556 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
  THUNDERSTORMS WITH VERY HEAVY RAIN MOVING REPEATEDLY OVER THE      
  WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GOODWILL...
  GALION AND OAK GROVE

ADDITIONAL RAINFALL AMOUNTS OF TWO TO THREE INCHES ARE LIKELY IN THE 
WARNED AREA. SUCH HEAVY RAINFALL WOULD RESULT IN FLASH FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3281 9205 3291 9198 3284 9114 3277 9116
      3273 9106 3254 9124 3254 9145 3252 9147
      3248 9194 3252 9191 3267 9191 3266 9194
      3271 9197 3270 9205 3274 9207

$$

EEC
1 follow-up statement
000 
WGUS74 KJAN 121344
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
844 AM CDT TUE AUG 12 2008

LAC035-067-083-123-121500-
/O.CON.KJAN.FF.W.0074.000000T0000Z-080812T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOREHOUSE LA-WEST CARROLL LA-EAST CARROLL LA-RICHLAND LA-
844 AM CDT TUE AUG 12 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
RICHLAND...EAST CARROLL...WEST CARROLL AND MOREHOUSE PARISHES...

AT 837 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH 
FLOODING OVER PORTIONS OF THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
TRANSYLVANIA...DARNELL...GOODWILL...GALION...OAK GROVE...LAKE
PROVIDENCE AND BASTROP

HEAVY RAINFALL...BETWEEN 4 AND 7 INCHES HAS FALLEN OVERNIGHT AND IS 
CAUSING AREAS OF FLASH FLOODING. SEVERAL ROADS ACROSS THE WARNED 
AREA ARE UNDER WATER. HEAVY RAIN WILL CONTINUE TO MOVE INTO THE AREA 
THROUGH MID MORNING AND ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES 
ARE POSSIBLE IN THE WARNED AREA.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3281 9205 3291 9198 3284 9114 3277 9116
      3273 9106 3254 9124 3254 9145 3252 9147
      3248 9194 3252 9191 3267 9191 3266 9194
      3271 9197 3270 9205 3274 9207

$$

CME

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 4:20 AM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 12, 4:20 AM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
420 AM CDT TUE AUG 12 2008

.DISCUSSION...

...FLOODING AND SEVERE THUNDERSTORMS POSSIBLE TODAY...

TODAY AND TONIGHT...SHORT WAVE CURRENTLY EXTENDS ACROSS ARKANSAS
INTO NORTHEAST TEXAS WITH A SURFACE LOW OVER NORTHEAST TEXAS. THE
WARM FRONT IS PUSHING NORTH ACROSS LOUISIANA AND SOUTHWEST
MISSISSIPPI AS THE LOW DEEPENS AND CONVECTION IS DEVELOPING ALONG
AND AHEAD OF THE FRONT. THE MODELS INDICATE THAT THE SURFACE LOW
WILL CONTINUE TO DEEPEN AND PUSH EAST AND WILL BE CENTERED OVER WEST
CENTRAL MISSISSIPPI BY NOON TODAY. AS THE LOW DEEPENS CONVECTION WILL
CONTINUE TO INCREASE ACROSS THE AREA...ESPECIALLY ALONG AND NORTH OF
THE WARM FRONT THAT WILL EXTEND ACROSS NORTHEAST LOUISIANA INTO
CENTRAL MISSISSIPPI. PRECIPITABLE WATER VALUES ARE CURRENTLY 2.3
INCHES PLUS ACROSS THE ARKLAMISS AND THAT WILL CONTINUE INTO THIS
EVENING.

FLASH FLOOD WATCH IS ALREADY IN AFFECT FOR MOST OF THE AREA...BUT
THE GREATEST POTENTIAL FOR FLASH FLOODING WILL BE ALONG AND NORTH OF
I-20 AND SOUTH OF HWY 82 CLOSER TO THE WARM FRONT TODAY WHERE
THUNDERSTORMS COULD CONTINUE TO TRAIN OVER THE SAME AREA. SEVERE
THUNDERSTORMS WILL ALSO BE A RISK THIS MORNING INTO THE AFTERNOON AS
MODELS INDICATE 40-50KTS OF 850MB FLOW OVER AREAS GENERALLY ALONG
AND SOUTH OF I-20. ALTHOUGH INSTABILITY WILL BE MARGINAL TODAY WITH
ML CAPES OF 400-1000 J/KG AND LAPSE RATES OF 5 TO 5.5 C/KM...STRONG
LOW LEVEL SHEAR AND LOW LCLS WILL BE ENOUGH FOR THE POSSIBILITY OF A
FEW TORNADOES OVER THE ABOVE MENTIONED AREAS. SEVERE PARAMETERS ALSO
INDICATE THIS...SO WILL KEEP SEVERE THUNDERSTORMS AND THE POSSIBILITY
OF TORNADOES IN THE HWO.

THE GFS/EURO DIVERGE A BIT THIS EVENING AND TONIGHT ON THE TIMING OF
THE LOW AND CONVECTION MOVING OUT OF THE AREA WITH THE EURO BEING A
LITTLE SLOWER. THE GFS HAS SHORT WAVE THROUGH THE AREA AND THE
SURFACE LOW CENTERED OVER ALABAMA BY MIDNIGHT...BUT THE TRAILING
COLD FRONT MAY CONTINUE TO KICK OFF A FEW SHOWERS OVER THE SOUTHERN
PORTIONS OF THE AREA UNTIL EVERYTHING SHIFTS SOUTH AND EAST OF THE
AREA BY THE VERY EARLY MORNING HOURS.

STUCK CLOSE TO GUIDANCE THROUGH THE PERIOD...BUT DID BUMP POPS UP TO
100 ACROSS THE ENTIRE AREA TODAY. STUCK WITH TEMP GUIDANCE THROUGH
THE PERIOD. /15/

WEDNESDAY AND BEYOND...A PERIOD OF DRIER WEATHER WILL COMMENCE
WEDNESDAY AND MAY LAST UNTIL THE WEEKEND AS SURFACE HIGH PRESSURE
BUILDS OVER THE AREA. WITH THE DRIER WEATHER WILL COME HOTTER
AFTERNOONS AND HIGH TEMPERATURES WILL GET BACK INTO THE LOW TO MID
90S. NORTHWEST FLOW ALOFT WILL SEND THE NEXT SIGNIFICANT SHORTWAVE
TROUGH OUR WAY THIS WEEKEND. MODELS DIFFER ON JUST HOW MUCH THIS
TROUGH WILL DIG WITH SOME SOLUTIONS INDICATING THE TROUGH WILL CUT
OFF BEFORE REACHING THE AREA THUS DELAYING EFFECTS ON OUR WEATHER.
RAIN CHANCES WILL INCREASE THIS WEEKEND IN ANY CASE...BUT THERE IS
POTENTIAL THAT MORE HEAVY RAIN COULD FALL OVER THE LOWER MS VALLEY
REGION IF THE TROUGH MANAGES TO DIG FAR ENOUGH SOUTH BEFORE SLOWING
DOWN. /EC/

&&

.AVIATION...MVFR TO IFR CONDITIONS WILL PREVAIL AT ALL SITES TODAY
AS SHOWERS AND THUNDERSTORMS SPREAD EAST ACROSS THE AREA. CONDITIONS
WILL IMPROVE FROM WEST TO EAST THIS EVENING INTO THE OVERNIGHT HOURS
AS THE LOW PRESSURE SYSTEM KICKING OFF THE CONVECTION PUSHES TO THE
EAST OF THE AREA. /15/

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH THROUGH THIS EVENING FOR MSZ018-019-025>060.

LA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR LAZ007>009-015-016-
     023>026.

AR...FLASH FLOOD WATCH THROUGH THIS EVENING FOR ARZ074-075.

&&

EC/15
Hazardous weather outlook, Aug 12, 5:43 AM CDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
543 AM CDT TUE AUG 12 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>054-059-060-
131045-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
JEFFERSON-ADAMS-
543 AM CDT TUE AUG 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA AND MUCH OF MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH HAS BEEN ISSUED FOR TODAY FOR AREAS ALONG AND
NORTH OF A LINE FROM ACME TO NATCHEZ TO QUITMAN. HEAVY RAINFALL IS
OCCURRING OVER THE WESTERN PORTIONS OF THE AREA AND THIS WILL
CONTINUE TO SPREAD TO THE EAST TODAY AS A LOW PRESSURE SYSTEM
STRENGTHENS OVER LOUISIANA AND MOVES EAST ALONG A FRONTAL BOUNDARY
THAT WILL EXTEND GENERALLY ACROSS THE I-20 CORRIDOR.

ISOLATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS
AND A FEW TORNADOES WILL ALSO DEVELOP TODAY. THE RISK FOR SEVERE
WEATHER SHOULD BE GREATEST FROM LATE MORNING THROUGH AFTERNOON...THEN
DECREASE THIS EVENING. A LOW PRESSURE SYSTEM CROSSING THE AREA TODAY
WILL ENHANCE WIND SHEAR CREATING AN ENVIRONMENT FAVORABLE FOR SEVERE
WEATHER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE RISK FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TODAY.

MSZ055>058-061>066-072>074-131045-
SIMPSON-SMITH-JASPER-CLARKE-FRANKLIN MS-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
543 AM CDT TUE AUG 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS
AND A FEW TORNADOES WILL DEVELOP TODAY. THE RISK FOR SEVERE WEATHER
SHOULD BE GREATEST FROM LATE MORNING THROUGH AFTERNOON...THEN
DECREASE THIS EVENING. A LOW PRESSURE SYSTEM CROSSING THE AREA TODAY
WILL ENHANCE WIND SHEAR CREATING AN ENVIRONMENT FAVORABLE FOR SEVERE
WEATHER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE RISK FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TODAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

15

In the hours before

Local storm report, Aug 12, 3:47 AM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
347 AM CDT TUE AUG 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 AM     HEAVY RAIN       YAZOO CITY              32.86N 90.41W
08/12/2008  E0.00 INCH       YAZOO              MS   LAW ENFORCEMENT

            STREET FLOODING REPORTED BY YAZOO CITY PD

&&

EC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 2:38 AM CDTFlash Flood WarningJANEast Carroll, Morehouse, West Carroll7 hr
Aug 12, 3:41 AM CDTFlash Flood WarningJANEast Carroll2 hr
Aug 12, 3:55 AM CDTFlash Flood WarningJANMorehouse, West Carroll2 hr

Nearby

Flash Flood Warnings in Louisiana, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.